Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 240, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 7, 2008, 5:40 PM EDT for Burke County, Richmond County, Georgia. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 5:40 PM EDT (21:40 UTC)
- Expired
- Aug 7, 2008, 6:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:15 PM EDT | TSTM WND DMG | Blythe, GA | TREES DOWN ON HWY 88 IN DOWNTOWN BLYTHE. |
| Aug 7, 6:15 PM EDT | TSTM WND DMG | Hephzibah, GA | RICHMOND COUNTY SHERIFF OFFICE RELAYED PUBLIC REPORT OF TREES DOWN ON 4900 BLOCK OF STOREY MILL ROAD IN HEPHZIBAH AT 615 PM. |
| Aug 7, 6:15 PM EDT | NON-TSTM WND DMG | Hephzibah, GA | RICHMOND COUNTY SHERIFF OFFICE RELAYED PUBLIC REPORT OF TREES DOWN ON 4900 BLOCK OF STOREY MILL ROAD IN HEPHZIBAH AT 615 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 2:10 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 072140
SVRCAE
GAC033-245-072230-
/O.NEW.KCAE.SV.W.0240.080807T2140Z-080807T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 630 PM EDT
* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING ACROSS WESTERN AND SOUTHERN
PORTIONS OF RICHMOND COUNTY...AS WELL AS NORTHERN PORTIONS OF
BURKE COUNTY. THE STORMS WERE MOVING TO THE EAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FORT GORDON AND
BLYTHE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3338 8226 3337 8194 3335 8194 3335 8192
3326 8184 3324 8186 3323 8182 3312 8172
3314 8217 3321 8225 3323 8224 3325 8226
3332 8235
TIME...MOT...LOC 2138Z 281DEG 17KT 3328 8228 3323 8216
$$1 follow-up statement
000
WWUS52 KCAE 072212
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT THU AUG 7 2008
GAC033-245-072230-
/O.CON.KCAE.SV.W.0240.000000T0000Z-080807T2230Z/
BURKE GA-RICHMOND GA-
611 PM EDT THU AUG 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR RICHMOND AND BURKE COUNTIES...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
STRETCHED ACROSS SOUTHERN RICHMOND COUNTY...AND NORTHERN BURKE
COUNTY. AT 610 PM...RADAR INDICATED THE STRONGEST STORM OVER
NORTHEAST BURKE COUNTY ABOUT 10 MILES NORTHEAST OF WAYNESBORO. THE
STORMS WERE MOVING TO THE EAST AT 20 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.
IN ADDITION TO STRONG WIND GUSTS AND HAIL...LOCALLY HEAVY RAIN AND
STREET FLOODING IS EXPECTED. MOTORISTS SHOULD USE CAUTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3338 8226 3337 8194 3335 8194 3335 8192
3326 8184 3324 8186 3323 8182 3312 8172
3314 8217 3321 8225 3323 8224 3325 8226
3332 8235
TIME...MOT...LOC 2211Z 281DEG 17KT 3325 8210 3320 8198
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:43 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 7, 2:43 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU AUG 7 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT.
THE WEAKENING FRONT WILL LINGER NEAR THE REGION THROUGH FRIDAY AND
SHIFT JUST SOUTH OF THE AREA SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND TONIGHT. EXPECT NUMEROUS THUNDERSTORMS WILL DEVELOP
ASSOCIATED WITH CONVERGENCE ALONG THE SURFACE TROUGH IN THE AREA AND
APPROACHING COLD FRONT. STRONG HEATING PLUS THE APPROACH OF A LEAD
H5 SHORTWAVE TROUGH WILL HELP CAUSE MODERATE TO STRONG INSTABILITY
LATE THIS AFTERNOON AND EVENING. THIS INSTABILITY PLUS VERY HEAVY
RAIN AIDING DOWNDRAFTS SUPPORTS POSSIBLE SEVERE WIND GUSTS WITH SOME
OF THE THUNDERSTORMS. THE SEVERE THREAT APPEARS TO BE AREAWIDE
BECAUSE OF STRONGER SHEAR ASSOCIATED WITH THE MID-LEVEL WIND MAXIMUM
IN THE NORTH AND STRONGER INSTABILITY IN THE SOUTH.
THE BEST CHANCE APPEARS TO BE THIS EVENING ASSOCIATED WITH THE
LEAD SHORTWAVE TROUGH AND FAVORABLE DIURNAL TIMING...BUT ANOTHER
SHORTWAVE TROUGH LATE AND CONTINUED CONVERGENCE ASSOCIATED WITH
THE FRONT MAY CAUSE ADDITIONAL THUNDERSTORMS LATE. POSSIBLE
TRAINING AND HIGH PRECIPITABLE WATER COULD CAUSE LOCALIZED
FLOODING. FLASH FLOOD GUIDANCE IS HIGH SO DID NOT ISSUE A FLOOD
WATCH. MOS POPS APPEAR TOO LOW TONIGHT BASED ON THE SURFACE
FEATURE AND UPPER-LEVEL TROUGH.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE MODELS SHOW DRYING BEHIND THE MID-LEVEL SHORTWAVE TROUGH FOR
FRIDAY. HOWEVER...LINGERING SURFACE TROUGHING SUPPORTS KEEPING A
SMALL THUNDERSTORM CHANCE. LEANED TOWARD THE HIGHER MET MOS POPS.
THE NAM AND GFS SHOW THE TROUGH SHIFTING FARTHER SOUTH FOR SATURDAY
WITH CONTINUED LIMITED MOISTURE. THE THUNDERSTORM CHANCE APPEARS
VERY LOW. USED THE MET MOS FOR THE TEMPERATURE FORECAST BECAUSE IT
HAS VERIFIED BEST LATELY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GFS CONTINUES TO SHOW DEEPER MOISTURE REMAINING EAST AND SOUTH
OF THE FORECAST AREA SUNDAY THROUGH MONDAY...WITH AN INCREASE IN
MOISTURE TUESDAY. USED THE GFS ENSEMBLE MEANS FOR TEMPERATURES AND
POPS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCATTERED CUMULUS DEVELOPING...WITH SOME SHRA DEVELOPMENT WEST OF
AGS/DNL CURRENTLY. WILL EXPECT SCT TSRA TO BEGIN DEVELOPING A
LATER THIS AFTERNOON. AT THIS TIME...WILL HANDLE WITH VCTS OR CB
CLOUD GROUP...AND AMEND LATER WHEN CONFIDENCE OF TSRA AFFECTING
TAF SITES WARRANTS. SOME OF THE TSRA COULD REACH SEVERE LIMITS
WITH STRONG WIND GUSTS. SH/TSRA ACTIVITY COULD LINGER WELL INTO
THE EVENING OR OVERNIGHT AS A FRONT MOVES THROUGH THE REGION. WITH
SOME CLOUDINESS EXPECTED OVERNIGHT...WILL NOT FORECAST SIGNIFICANT
FOG AT THIS TIME. DRIER AIR WILL BEGIN ENTERING OUR FORECAST AREA
FRIDAY BEHIND THE FRONT. THE SOUTHERN TIER OF OUR FA MAY STILL
HAVE A CHANCE OF TSRA FRIDAY AFTERNOON...MAINLY AGS/DNL/OGB...BUT
WOULD EXPECT THIS AFTER 18Z.
EXTENDED AVIATION OUTLOOK...DRIER AIR BEHIND THE FRONT IS EXPECTED
TO PRECLUDE ANY SIGNIFICANT CONVECTION SATURDAY AND SUNDAY.
INCREASING MOISTURE MAY ALLOW FOR DIURNAL TSRA MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ031-035>038-
041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ077.
&&
SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...31Hazardous weather outlook, Aug 7, 3:24 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 324 PM EDT THU AUG 7 2008 GAZ040-063>065-SCZ015-016-018-020>022-025>030-081930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- AIKEN- 324 PM EDT THU AUG 7 2008 ...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED. GAZ077-SCZ031-035>038-041-081930- BURKE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 324 PM EDT THU AUG 7 2008 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED.
In the hours before
Local storm report, Aug 7, 3:15 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
315 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG KERSHAW 34.55N 80.59W
08/07/2008 LANCASTER SC LAW ENFORCEMENT
TWO TREES DOWN IN THE TOWN OF KERSHAW. REPORTED BY
LANCASTER SHERIFFS OFFICE.
&&
DCMLocal storm report, Aug 7, 3:42 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
342 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 3 SE BLACKSTOCK 34.53N 81.12W
08/07/2008 FAIRFIELD SC UTILITY COMPANY
TREES AND POWER LINES DOWN ABOUT 3 MILES SE OF
BLACKSTOCK. TIME ESTIMATED BASED ON RADAR. REPORTED BY
FAIRFIELD ELECTRIC.
&&
DCMLocal storm report, Aug 7, 5:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM NON-TSTM WND DMG 12 SSW IRWIN 34.54N 80.92W
08/07/2008 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD COUNTY SHERIFF OFFICE REPORTED TREES DOWN ON SC
HWY 200 IN TOWN OF MITFORD AT 325 PM. HAIL ALSO REPORTED
BUT SIZE UNKNOWN.
&&
TTHLocal storm report, Aug 7, 5:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 12 SSW IRWIN 34.54N 80.92W
08/07/2008 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD COUNTY SHERIFF OFFICE REPORTED TREES DOWN ON SC
HWY 200 IN TOWN OF MITFORD AT 325 PM. HAIL ALSO REPORTED
BUT SIZE UNKNOWN.
&&
TTHLocal storm report, Aug 7, 5:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CAMDEN 34.26N 80.61W
08/07/2008 E0.75 INCH KERSHAW SC LAW ENFORCEMENT
SHERIFFS OFFICE REPORTED PENNY SIZE HAIL IN THE TOWN OF
CAMDEN.
0450 PM HAIL LUGOFF 34.23N 80.68W
08/07/2008 E0.75 INCH KERSHAW SC LAW ENFORCEMENT
SHERIFF REPORTS PENNY SIZE HAIL IN LUGOFF.
&&
FPWLocal storm report, Aug 7, 5:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 11 SE CAMDEN 34.16N 80.46W
08/07/2008 E1.25 INCH LEE SC LAW ENFORCEMENT
LEE COUNTY SHERIFFS OFFICE REPORTED LARGE HAIL ON DUNCAN
ROAD.
&&
FPWNearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.